Police warning over fake ecstasy made from 'dental anaesthetic'




A dental anaesthetic which can cause the heart to stop is being sold as ecstasy in Scotland. Police have warned revellers that criminal gangs are selling benzocaine, which can seizures and respiratory failure if too much is taken.

People are risking their lives by taking "fake" party pills which are cut with the legal high, according to the British Dental Association. The fake ecstasy contains a fraction of the drug, in order to maximise profits for dealers.

More News:
* 'El Dentista' Charged With Pulling Teeth In His Chevrolet
* Early-morning smokers at greater risk of oral cancer

Police Scotland has issued a warning about the dangers of unknown bulking agents. A spokesman said: "Powders and tablets can be mixed with other substances to make it look like you are getting more.

"These mixers are known as adulterants and can be substances such as benzocaine, used by dentists, creatine, used by body builders and caffeine, found in energy drinks. "In the short term they can affect different people in different ways.

"More and more people are going to hospital after taking these substances with specific symptoms such as nose bleeds, bleeding tongues, sickness and diahorrea, black outs, short-term memory loss, panic attacks and severe mood swings.

"Benzocaine - known as benzo - is used in the UK as a dental anaesthetic and as an ingredient in first-aid ointments, throat sprays and sunburn remedies." It is only illegal to sell the drug if authorities can prove that the suppliers know it is being used in black market activity.

The British Dental Association [BDA] has warned that misuse of the drug can have life-threatening side effects. A BDA spokeswoman said: "As a local anaesthetic benzocaine will make parts of the body numb which could result in accidental injury.

"An overdose of benzocaine can cause life-threatening side effects such as uneven heartbeats, seizures, coma, slowed breathing, or respiratory failure, where breathing stops." Alistair Bohm from Addaction, a drug rehabilitation charity, warned that the drug was particularly lethal when mixed with alcohol.

"The main danger is that it can lead to the suppression of the gag reflex," he said. "This means that the body cannot control the oesophagus, so people can choke on their own vomit more easily.

"Impurities can lead to crisis incidents. It is very dangerous to mix with other substance, especially alcohol.

"This danger is heightened when people go to sleep. It is also possible that the anaesthetic could lead to the shutdown of the heart."

Police Scotland issued the warning on the fake ecstasy pills following the death of 17-year-old Regane MacColl who fell ill in Glasgow's Arches nightclub and died in hospital on February 2. Police believe her death could be linked to red Mortal Kombat ecstasy tablets.

Tráfico Semanal

ANF

Get our newsletter